Nebraska, 2002

Tornado and Flash Flooding in Nebraska, August 26, 2002

August 26, 2002 · NWS GLD · 14 events in 2 counties and zones

During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County. During the next 30 minutes, reports of softball-size hail (4"diameter), 87 mph winds and a tornado were received. For the next six hours, a small cluster ofthunderstorms approximately two counties wide continued to produce violent weather acrosswestern Kansas as the storms moved south at speeds ranging from 5 mph on the eastern extent ofthe cluster, to 50 mph on the western extent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 10:58 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 26, 10:58 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON AUG 26 2002

ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST
WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE
SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND
RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA.
HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH
AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED
THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 26, 9:44 AM MST, 2 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON AUG 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE
REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN
COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION
WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON
SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO
AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD
SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND
INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR
TWO TORNADOES ALSO EXISTS.

LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING
AREAS.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE
LATEST WEATHER INFORMATION FOR LATER TODAY.

&&

LAMMERS
Special weather statement, Aug 26, 12:15 PM MST, 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT MON AUG 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 638 FOR THE FOLLOWING COUNTIES:

SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE

NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT).

SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA
AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR FURTHER UPDATES.

LAMMERS

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dundy

When
August 26, 12:40 PM MST
Where
Dundy County, 11 mi N of Max
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.283, -101.400

Hail, Dundy

When
August 26, 12:55 PM MST
Where
Dundy County, Benkelman
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -101.533

Hail, Dundy

When
August 26, 12:58 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Thunderstorm Wind, Hitchcock

When
August 26, 1:00 PM MST
Where
Hitchcock County, 8 mi SE of Stratton
Measured
65 kt (75 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.067, -101.133

Roof of house damaged.

Hail, Hitchcock

When
August 26, 1:00 PM MST
Where
Hitchcock County, 8 mi SE of Stratton
Measured
4 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.067, -101.133

Numerous house windows lost due to 4-inch hail.

Tornado, Dundy

When
August 26, 1:05 PM MST
Where
Dundy County, 3 mi NE of Benkelman
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
40.083, -101.500

Brief touchdown. No known damage.

Hail, Dundy

When
August 26, 1:10 PM MST
Where
Dundy County, Benkelman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.533

Thunderstorm Wind, Dundy

When
August 26, 1:10 PM MST
Where
Dundy County, Benkelman
Measured
76 kt (87 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.533

Flash Flood, Hitchcock

When
August 26, 1:20 PM MST to 4:00 PM MST
Where
Hitchcock County, 8 mi SE of Stratton
Reported by
TRAINED SPOTTER
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Water running across many low-lying roadways.

Flash Flood, Dundy

When
August 26, 1:50 PM MST to 4:00 PM MST
Where
Dundy County, Benkelman
Reported by
TRAINED SPOTTER
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Water running across roads in town. Normally dry creeks running full.

Flash Flood, Hitchcock

When
August 26, 2:00 PM MST to 4:00 PM MST
Where
Hitchcock County, 12 mi S of Trenton
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Water running over Highway 25.

Flash Flood, Dundy

When
August 26, 2:15 PM MST to 4:00 PM MST
Where
Dundy County, 5 mi E of Benkelman
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Water running across Highway 34 between Benkleman and Max.

Hail, Hitchcock

When
August 26, 2:30 PM MST
Where
Hitchcock County, 6 mi S of Stratton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.067, -101.233

Thunderstorm Wind, Hitchcock

When
August 26, 2:30 PM MST
Where
Hitchcock County, 6 mi S of Stratton
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.067, -101.233

Fuel tank blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyThe tornado archive for Nebraska, 2002Warnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313534, 5313535, 5313536, 5313537, 5313538, 5313539, 5313540, 5313541, 5313542, 5313543, 5313544, 5313545, 5313546, 5313547.